As if there isn’t enough to worry about with bath salts, and K2, and even household spices such as nutmeg. Now there is Kratom. A plant from Thailand that is widely used for holistic medicinal purposes is finding its way into emergency rooms across the United States.
Kratom is an opiate-like leaf that hails from Southeast Asia and is widely known in the realms of alternative medicines and drug culture. Although in its natural form Kratom is known for its calming effects and is rarely dangerous. Highly concentrated extracts of the leaf which contain alkaloids are however very dangerous. These risks exponentially increase with addition of sedatives like alcohol.
It is widely used to fight fatigue, pain and depression. People also use it to enhance social interactions as it boosts the user’s confidence. However, now people are trying new ways to get high and they figure this is a “safe” drug, so why not. Unfortunately this backfires and they end up in emergency rooms baffling doctors.
Kratom has been around for thousands of years, in 2005 there were two reported poisonings involving Kratom within the United States, except now, these numbers are increasing. Kratom use is similar to that of bath salts, as law enforcement and the medical community can’t keep up with the “drug culture”, and cannot estimate the use of this plant or eradicate it. It is currently considered a controlled substance in many Southeast Asian countries as well as New Zealand, Australia, Finland, Denmark, Poland, Latvia, Lithuania, and Sweden*.
Long term use of Kratom can lead to an addiction as well as carry some not so pleasant side effects. Anxiety, insomnia, loss of libido, intestinal issues, darkening of skin, are just some of the adverse side effects of long term use. So, you take it to get more confident…and then you are super nervous and can’t sleep. Sound’s like a fair trade off. Although there have been no deaths reported as of yet, there are definitely nasty effects and overdoses are common and scary.
Kratom Overdose and Withdrawal
An overdose on this plant extract includes hallucinations, delusions, listlessness, aggression, tremors, constipation, and nausea. It mimics that of heroin withdrawal. The product being used within the United States is not in its natural form and is being combined with other attributes. There is no telling what’s in it, which is why emergency rooms visits are spiking.
Kratom will more than likely fall in ranks with bath salts, and K2, and Spice, but how many people will have to become violently ill or do crazy newsworthy things, like biting police cars before that happens. It’s up to family and friends to identify risky and addictive behavior and steer them to proper resources. Hopefully people will think twice before trying this obscure drug and won’t end up as a statistic in an emergency room.
*a mixture of substances that contained Kratom was linked to the deaths of nine people in Sweden during 2010-2011. However, it was undetermined as to whether or not Kratom played an actual role in the death or if it was a chemical adulterant that was responsible.Tags: addiction addictive substances, bath salts, K2, Kratom, kratom overdose, kratom withdrawal, krocodil, Synthetic Drugs, synthetic marijuana